Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Feb 27, 2023, 8:25 AM CST for Champaign County, Piatt County, Illinois. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 27, 2023, 8:25 AM CST (14:25 UTC)
- Expired
- Feb 27, 2023, 9:00 AM CST
- In force
- 35 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Piatt County, IL
The radar
The Lincoln radar (KILX), 78 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 27, 8:45 AM CST | TORNADO | 1 E Bondville, IL | DELAYED REPORT...CORRECTS LOCATION OF PREVIOUS REPORT FROM STALEY AND KEARNS RD. |
| Feb 27, 8:45 AM CST | TORNADO | Champaign, IL | TORNADO REPORTED ON THE GROUND NEAR STALEY AND KEARNS RD. |
| Feb 27, 8:55 AM CST | TORNADO | 4 Ssw Thomasboro, IL | CORRECTS PREVIOUS TORNADO REPORT FROM 4 SSW THOMASBORO. TORNADO TOUCHED DOWN IN THE MEDIAN ON I-57 NEAR EXIT 240. NO DAMAGE WAS REPORTED. |
| Feb 27, 8:55 AM CST | TORNADO | 5 N Urbana, IL | TORNADO REPORTED ON THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 509 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
575 WUUS53 KILX 271425 SVRILX ILC019-147-271500- /O.NEW.KILX.SV.W.0009.230227T1425Z-230227T1500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 825 AM CST Mon Feb 27 2023 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... East central Piatt County in central Illinois... Northwestern Champaign County in east central Illinois... * Until 900 AM CST. * At 825 AM CST, a severe thunderstorm was located over Monticello, moving northeast at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... White Heath around 830 AM CST. Seymour around 835 AM CST. Savoy, Mahomet and Bondville around 840 AM CST. Champaign, Urbana and Lake Of The Woods around 845 AM CST. Other locations in the path of this severe thunderstorm include Thomasboro. This includes the following highways... Interstate 57 between mile markers 231 and 246. Interstate 72 between mile markers 169 and 182. Interstate 74 between mile markers 172 and 185. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3993 8857 3998 8863 4032 8829 4017 8806 TIME...MOT...LOC 1425Z 226DEG 50KT 4000 8855 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ 25
1 follow-up statement
913
WWUS53 KILX 271437
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
837 AM CST Mon Feb 27 2023
ILC147-271447-
/O.CAN.KILX.SV.W.0009.000000T0000Z-230227T1500Z/
Piatt-
837 AM CST Mon Feb 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIATT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4017 8806 4000 8846 4010 8846 4032 8829
TIME...MOT...LOC 1437Z 229DEG 46KT 4008 8840
$$
ILC019-271500-
/O.CON.KILX.SV.W.0009.000000T0000Z-230227T1500Z/
Champaign-
837 AM CST Mon Feb 27 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CST
FOR NORTHWESTERN CHAMPAIGN COUNTY...
At 837 AM CST, a severe thunderstorm was located over Seymour, or 7
miles west of Champaign, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Bondville around 840 AM CST.
Champaign, Mahomet and Lake Of The Woods around 845 AM CST.
Other locations in the path of this severe thunderstorm include
Urbana and Thomasboro.
This includes the following highways...
Interstate 57 between mile markers 232 and 246.
Interstate 72 between mile markers 175 and 182.
Interstate 74 between mile markers 173 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4017 8806 4000 8846 4010 8846 4032 8829
TIME...MOT...LOC 1437Z 229DEG 46KT 4008 8840
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 5:27 AM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Feb 27, 5:27 AM CST, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 527 AM CST Mon Feb 27 2023 .SYNOPSIS... Issued at 159 AM CST Mon Feb 27 2023 A powerhouse late winter storm system will lift into the region this morning bringing widespread rain, gusty winds, and a few severe thunderstorms. A less active but continued mild pattern is expected midweek before yet another storm system threatens to bring impactful weather to central Illinois to close the week. && .SHORT TERM...(Through Tuesday) ISSUED AT 159 AM CST Mon Feb 27 2023 Convection is ongoing early this morning across Missouri ahead of a negatively-tilted, upper-level trough. The combination of strong synoptic ascent and robust kinematics atop the surface low yields potential for hazardous weather to occur across central Illinois later this morning as the strongly-forced cold front sweeps through our forecast area between 4am-9am. Latest trends in hi-resolution guidance point to a baggier or less organized squall line upon arrival. Despite the shallow near- surface stable layer, extreme wind fields still support the potential for isolated pockets of straight-line wind damage and a brief tornado. It's not until after 12z/6am that CAPEs really start to increase and become surface-based across the area. This coincides with a pocket of cooling 700-mb temperatures moving atop the front. As thin MLCAPE profiles and relatively long, curved hodographs evolve in the vicinity of the cold front, we should see increasing coverage of low- topped convection with both bowing segments and supercell structures evident. Such convection is most likely to occur along and south of I-72/Danville, which follows a narrow tongue of 55 degF surface dewpoints. This area coincides with SPC's delineation of a Slight Risk (threat level 2 of 5) for damaging winds and a tornado. Any severe storms that do develop across our forecast area today will exit prior to 18z/Noon as the cold front pushes into Indiana. Otherwise, strong synoptic wind gusts will become widespread across the region this morning as baroclinicity rapidly increases. A Wind Advisory remains in effect east of the Illinois River Valley where gusts are most likely to exceed 45 mph. A secondary push of strong gusts is possible later in the day within the cold air advection regime and may cause us to bleed this headline a little further north. The pattern becomes zonal and stable this evening behind the departing wave. Despite additional shortwave energy lifting across the Plains and Upper Midwest Tuesday night, the attendant frontal system looks to pass through central Illinois without much precipitation; perhaps a few hundredths of QPF at best as scattered showers try to develop within the warm advection wing. Otherwise, vertical profiles look a little moisture-starved, with the better rain potential lying across northern Illinois. .LONG TERM...(Wednesday through Sunday) ISSUED AT 159 AM CST Mon Feb 27 2023 Temperatures will surge into the 60s by Wednesday as a broad warm sector envelops central Illinois. 850mb temps in the 4-8 degC range only match 90th percentile heat according to NAEFS' 30-yr climatology, and so while it'll be unseasonably warm with most locations running between 10-20 degF above normal, it won't be record-breaking warmth. As a cold front sweeps through central Illinois Wednesday evening, ensemble guidance reveals a chance (~40%) of light rain south of I- 70 where vertical profiles are just wet enough to support a few hundredths. Further north, poor moisture return ahead of the front will preclude rainfall chances. In the wake of frontal passage, most locations will experience a dramatic 20-30 degF diurnal shift in temperature with overnight lows falling into the 30s amid northerly surface winds. Our focus then quickly shifts toward late week as a southern stream shortwave lifts and pivots out of the Southern Plains and toward the Mississippi Valley. Global deterministic guidance continues to gradually shift a deepening surface low further north into the Ohio River Valley between Thursday Night and Friday afternoon. If trends continue, this storm system will bring, minimum, gusty winds to our forecast area, with the upshot being heavy QPF (> 1") and significant snowfall (> 6"). For now, we're selling the ludicrous 10:1 snowfall amounts advertised in latest deterministic (GFS/ECMWF/CMC) runs. Instead, we're buying into the more encompassing Grand Ensemble (GEFS/EPS/CMCE) mean, which currently suggests 1-3" across central Illinois. It's important to note that the GEFS system, which continues to be most aggressive with QPF/Snowfall, is only accounting for ~25% of the current grand ensemble mean. From a probabilistic standpoint, the mean offers a low (< 20%) chance of a 6" snowfall across our forecast area. Despite this, it's hard to ignore the upside. Even the ECMWF Extreme Forecast Index (EFI) highlights the snow potential for central Illinois, which indicates that at least 10% of EPS members are forecasting an extreme snowfall event with respect to a 20-yr climatology centered on the first week of March. This all adds up to increasing confidence in accumulating snowfall across central Illinois into Friday morning, though amounts exceeding 6" are unlikely at this juncture. Furthermore, the recent warm spell and somewhat low SLRs (< 10:1) with this system is sure to dampen snowfall totals. Cooler and drier conditions predictably settle into the region this weekend behind the departing storm system, but even so, NBM temperatures are offering near-normal values with daily highs near 40 degrees and overnight lows in the upper 20s. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 510 AM CST Mon Feb 27 2023 Low stratus will hold flight categories down into the MVFR range through much of this TAF period as a strong storm system lifts across the central Illinois terminals. There could be a brief improvement to VFR between 14-16z/8-10am as drier air wraps into the storm system and ceilings rise. Otherwise, low clouds will filter back in for this afternoon along with periods of light showers. Gusty winds will be in place through 00z/6pm this evening. Winds will start out south before shifting west this afternoon. Sustained speeds will be between 15-25 kts with occasional gusts exceeding 35 kts before diminishing later this evening. Any low- level wind shear in place to start this TAF period should quickly erode as the cold front quickly races through the region. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST this evening for ILZ031-037-038- 040>057-061>063-066>068-071>073. && SYNOPSIS...MJA SHORT TERM...MJA LONG TERM...MJA AVIATION...MJA
Hazardous weather outlook, Feb 27, 4:53 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 453 AM CST Mon Feb 27 2023 ILZ027>031-036-281100- Knox-Stark-Peoria-Marshall-Woodford-Fulton- 453 AM CST Mon Feb 27 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. A strong storm system will bring gusty winds to the area today. South winds will gust between 30-45 mph during the morning, switching west by afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A low chance for accumulating snow exists between Thursday night and Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ037-038-040>057-061>063-066>068-071>073-281100- Tazewell-McLean-Schuyler-Mason-Logan-De Witt-Piatt-Champaign- Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie- Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper- Crawford-Clay-Richland-Lawrence- 453 AM CST Mon Feb 27 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Today and tonight. A strong storm system will bring gusty winds to the area today. South winds will gust between 35-50 mph during the morning, switching west by afternoon. Additionally, there will be a brief period between 6 and 9 AM where a few strong-to-severe thunderstorms may develop. The primary concerns with these storms are pockets of damaging straight- line winds in excess of 60 mph and a brief tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another strong storm system will bring gusty winds, heavy rainfall and accumulating snow between Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 6 and 9 AM this morning. MJA
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 8:48 AM CST | Tornado Warning | ILX | Champaign | 27 min |
| Feb 27, 9:42 AM CST | Tornado Warning | ILX | Champaign | 33 min |
| Feb 27, 10:12 AM CST | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.